Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 16 (2020), 040, 105 pages      arXiv:1712.08575

Local Moduli of Semisimple Frobenius Coalescent Structures

Giordano Cotti a, Boris Dubrovin b and Davide Guzzetti b
a)  Max-Planck-Institut für Mathematik, Vivatsgasse 7 - 53111 Bonn, Germany
b)  SISSA, Via Bonomea 265 - 34136 Trieste, Italy

Received June 18, 2019, in final form April 13, 2020; Published online May 07, 2020

We extend the analytic theory of Frobenius manifolds to semisimple points with coalescing eigenvalues of the operator of multiplication by the Euler vector field. We clarify which freedoms, ambiguities and mutual constraints are allowed in the definition of monodromy data, in view of their importance for conjectural relationships between Frobenius manifolds and derived categories. Detailed examples and applications are taken from singularity and quantum cohomology theories. We explicitly compute the monodromy data at points of the Maxwell Stratum of the $A_3$-Frobenius manifold, as well as at the small quantum cohomology of the Grassmannian $\mathbb G_2\big(\mathbb C^4\big)$. In the latter case, we analyse in details the action of the braid group on the monodromy data. This proves that these data can be expressed in terms of characteristic classes of mutations of Kapranov's exceptional 5-block collection, as conjectured by one of the authors.

Key words: Frobenius manifolds; isomonodromic deformations; singularity theory; quantum cohomology; derived categories.

pdf (1581 kb)   tex (265 kb)  


  1. Abramowitz M., Stegun I.A., Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Dover Publications, New York, 1972.
  2. Arnol'd V.I., Normal forms of functions near degenerate critical points, the Weyl groups $A_{k}$, $D_{k}$, $E_{k}$ and Lagrangian singularities, Funct. Anal. Appl. 6 (1972), 254-272.
  3. Arnol'd V.I., Singularities of caustics and wave fronts, Mathematics and its Applications (Soviet Series), Vol. 62, Kluwer Academic Publishers Group, Dordrecht, 1990.
  4. Arnol'd V.I., Goryunov V.V., Lyashko O.V., Vasil'ev V.A., Dynamical systems VI - Singularity theory I, Encyclopaedia of Mathematical Sciences, Vol. 6, Springer, Berlin, 1998.
  5. Arnol'd V.I., Gusein-Zade S.M., Varchenko A.N., Singularities of differentiable maps, Vol. I, The classification of critical points caustics and wave fronts, Monographs in Mathematics, Vol. 82, Birkhäuser Boston, Inc., Boston, MA, 1988.
  6. Arnol'd V.I., Gusein-Zade S.M., Varchenko A.N., Singularities of differentiable maps, Vol. II, Monodromy and asymptotic integrals, Monographs in Mathematics, Vol. 83, Birkhäuser Boston, Inc., Boston, MA, 1988.
  7. Balser W., Jurkat W.B., Lutz D.A., Birkhoff invariants and Stokes' multipliers for meromorphic linear differential equations, J. Math. Anal. Appl. 71 (1979), 48-94.
  8. Balser W., Jurkat W.B., Lutz D.A., A general theory of invariants for meromorphic differential equations. I. Formal invariants, Funkcial. Ekvac. 22 (1979), 197-221.
  9. Bayer A., Semisimple quantum cohomology and blowups, Int. Math. Res. Not. 2004 (2004), 2069-2083, arXiv:math.AG/0403260.
  10. Bayer A., Manin Yu.I., (Semi)simple exercises in quantum cohomology, in The Fano Conference, University of Torino, Turin, 2004, 143-173, arXiv:math.AG/0103164.
  11. Bertram A., Quantum Schubert calculus, Adv. Math. 128 (1997), 289-305, arXiv:alg-geom/9410024.
  12. Blok B., Varchenko A., Topological conformal field theories and the flat coordinates, Internat. J. Modern Phys. A 7 (1992), 1467-1490.
  13. Bourbaki N., Algebra II, Chapters 4-7, Elements of Mathematics, Springer-Verlag, Berlin, 2003.
  14. Buch A.S., Quantum cohomology of Grassmannians, Compos. Math. 137 (2003), 227-235, arXiv:math.AG/0106268.
  15. Chaput P.E., Manivel L., Perrin N., Quantum cohomology of minuscule homogeneous spaces III. Semi-simplicity and consequences, Canad. J. Math. 62 (2010), 1246-1263, arXiv:0710.1224.
  16. Ciolli G., Computing the quantum cohomology of some Fano threefolds and its semisimplicity, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 7 (2004), 511-517.
  17. Cotti G., Coalescence phenomenon of quantum cohomology of Grassmannians and the distribution of prime numbers, arXiv:1608.06868.
  18. Cotti G., Dubrovin B., Guzzetti D., Helix structures in quantum cohomology of fano varieties, arXiv:1811.09235.
  19. Cotti G., Dubrovin B., Guzzetti D., Isomonodromy deformations at an irregular singularity with coalescing eigenvalues, Duke Math. J. 168 (2019), 967-1108, arXiv:1706.04808.
  20. Cox D.A., Katz S., Mirror symmetry and algebraic geometry, Mathematical Surveys and Monographs, Vol. 68, Amer. Math. Soc., Providence, RI, 1999.
  21. Dijkgraaf R., Verlinde H., Verlinde E., Notes on topological string theory and 2d quantum gravity, in String Theory and Quantum Gravity, World Sci. Publ., 1991, 91-156.
  22. Dubrovin B., Integrable systems in topological field theory, Nuclear Phys. B 379 (1992), 627-689.
  23. Dubrovin B., Geometry of $2$D topological field theories, in Integrable Systems and Quantum Groups (Montecatini Terme, 1993), Lecture Notes in Math., Vol. 1620, Springer, Berlin, 1996, 120-348, arXiv:hep-th/9407018.
  24. Dubrovin B., Differential geometry of the space of orbits of a Coxeter group, in Surveys in Differential Geometry: Integral Systems [Integrable Systems], Surv. Differ. Geom., Vol. 4, Int. Press, Boston, MA, 1998, 181-211, arXiv:hep-th/9303152.
  25. Dubrovin B., Geometry and analytic theory of Frobenius manifolds, Doc. Math. (1998), extra Vol. II, 315-326, arXiv:math.AG/9807034.
  26. Dubrovin B., Painlevé transcendents in two-dimensional topological field theory, in The Painlevé Property, CRM Ser. Math. Phys., Springer, New York, 1999, 287-412, arXiv:math.AG/9803107.
  27. Dubrovin B., On almost duality for Frobenius manifolds, in Geometry, Topology, and Mathematical Physics, Amer. Math. Soc. Transl. Ser. 2, Vol. 212, Amer. Math. Soc., Providence, RI, 2004, 75-132, arXiv:math.DG/0307374.
  28. Dubrovin B., Quantum cohomology and isomonodromic deformation, Lecture at ''Recent Progress in the Theory of Painlevé Equations: Algebraic, Asymptotic and Topological Aspects'', Strasbourg, November 2013.
  29. Dubrovin B., Mazzocco M., Monodromy of certain Painlevé-VI transcendents and reflection groups, Invent. Math. 141 (2000), 55-147, arXiv:math.AG/9806056.
  30. Eguchi T., Hori K., Xiong C.-S., Gravitational quantum cohomology, Internat. J. Modern Phys. A 12 (1997), 1743-1782, arXiv:hep-th/9605225.
  31. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  32. Fulton W., Harris J., Representation theory. A first course, Graduate Texts in Mathematics, Vol. 129, Springer-Verlag, New York, 1991.
  33. Galkin S., Golyshev V., Iritani H., Gamma classes and quantum cohomology of Fano manifolds: gamma conjectures, Duke Math. J. 165 (2016), 2005-2077, arXiv:1404.6407.
  34. Gantmacher F.R., The theory of matrices, Vols. 1, 2, Chelsea Publishing Co., New York, 1959.
  35. Gel'fand I.M., Kapranov M.M., Zelevinsky A.V., Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1994.
  36. Givental A., Elliptic Gromov-Witten invariants and the generalized mirror conjecture, in Integrable Systems and Algebraic Geometry (Kobe/Kyoto, 1997), World Sci. Publ., River Edge, NJ, 1998, 107-155, arXiv:math.AG/9803053.
  37. Gorodentsev A.L., Transformations of exceptional bundles on ${\bf P}^n$, Math. USSR Izv. 32 (1989), 1-13.
  38. Gorodentsev A.L., Exceptional objects and mutations in derived categories, in Helices and Vector Bundles, London Math. Soc. Lecture Note Ser., Vol. 148, Cambridge University Press, Cambridge, 1990, 57-73.
  39. Gorodentsev A.L., Helix theory and nonsymmetrical bilinear forms, in Algebraic Geometry and its Applications (Yaroslavl', 1992), Aspects Math., Vol. E25, Friedr. Vieweg, Braunschweig, 1994, 47-59.
  40. Gorodentsev A.L., Kuleshov S.A., Helix theory, Mosc. Math. J. 4 (2004), 377-440.
  41. Gorodentsev A.L., Rudakov A.N., Exceptional vector bundles on projective spaces, Duke Math. J. 54 (1987), 115-130.
  42. Guzzetti D., Inverse problem and monodromy data for three-dimensional Frobenius manifolds, Math. Phys. Anal. Geom. 4 (2001), 245-291.
  43. Guzzetti D., The singularity of Kontsevich's solution for $QH^\ast\big({\mathbb{CP}}^2\big)$, Math. Phys. Anal. Geom. 8 (2005), 41-58, arXiv:math-ph/0301011.
  44. Hertling C., Frobenius manifolds and moduli spaces for singularities, Cambridge Tracts in Mathematics, Vol. 151, Cambridge University Press, Cambridge, 2002.
  45. Hertling C., Manin Yu.I., Teleman C., An update on semisimple quantum cohomology and $F$-manifolds, Proc. Steklov Inst. Math. 264 (2009), 62-69, arXiv:0803.2769.
  46. Hirzebruch F., Topological methods in algebraic geometry, Die Grundlehren der Mathematischen Wissenschaften, Vol. 131, Springer-Verlag, New York, 1966.
  47. Hori K., Constraints for topological strings in $D\geq 1$, Nuclear Phys. B 439 (1995), 395-420, arXiv:hep-th/9411135.
  48. Iritani H., Convergence of quantum cohomology by quantum Lefschetz, J. Reine Angew. Math. 610 (2007), 29-69, arXiv:math.DG/0506236.
  49. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II, Phys. D 2 (1981), 407-448.
  50. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. III, Phys. D 4 (1981), 26-46.
  51. Jimbo M., Miwa T., Ueno K., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. I. General theory and $\tau $-function, Phys. D 2 (1981), 306-352.
  52. Kato T., Perturbation theory for linear operators, Classics in Mathematics, Springer-Verlag, Berlin, 1995.
  53. Katzarkov L., Kontsevich M., Pantev T., Hodge theoretic aspects of mirror symmetry, in From Hodge Theory to Integrability and TQFT $tt^*$-Geometry, Proc. Sympos. Pure Math., Vol. 78, Amer. Math. Soc., Providence, RI, 2008, 87-174, arXiv:0806.0107.
  54. Kontsevich M., Manin Yu.I., Gromov-Witten classes, quantum cohomology, and enumerative geometry, Comm. Math. Phys. 164 (1994), 525-562, arXiv:hep-th/9402147.
  55. Luke Y.L., The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York - London, 1969.
  56. Manin Yu.I., Frobenius manifolds, quantum cohomology, and moduli spaces, American Mathematical Society Colloquium Publications, Vol. 47, Amer. Math. Soc., Providence, RI, 1999.
  57. Nekrasov N.A., On the cohomology of the complement of the bifurcation diagram of the singularity $A_\mu$, Funct. Anal. Appl. 27 (1993), 245-250.
  58. Olver F.W.J., Lozier D.W., Boisvert R.F., Clark C.W. (Editors), NIST handbook of mathematical functions, U.S. Department of Commerce, National Institute of Standards and Technology, Washington, DC; Cambridge University Press, Cambridge, 2010, available at
  59. Paris R.B., Kaminski D., Asymptotics and Mellin-Barnes integrals, Encyclopedia of Mathematics and its Applications, Vol. 85, Cambridge University Press, Cambridge, 2001.
  60. Sabbah C., Isomonodromic deformations and Frobenius manifolds. An introduction, Universitext, Springer-Verlag London, Ltd., London, 2007.
  61. Saito K., Period mapping associated to a primitive form, Publ. Res. Inst. Math. Sci. 19 (1983), 1231-1264.
  62. Saito K., On a linear structure of the quotient variety by a finite reflexion group, Publ. Res. Inst. Math. Sci. 29 (1993), 535-579.
  63. Saito K., Yano T., Sekiguchi J., On a certain generator system of the ring of invariants of a finite reflection group, Comm. Algebra 8 (1980), 373-408.
  64. Saito M., On the structure of Brieskorn lattice, Ann. Inst. Fourier (Grenoble) 39 (1989), 27-72.
  65. Siebert B., Tian G., On quantum cohomology rings of Fano manifolds and a formula of Vafa and Intriligator, Asian J. Math. 1 (1997), 679-695, arXiv:alg-geom/9403010.
  66. Strachan I.A.B., Frobenius submanifolds, J. Geom. Phys. 38 (2001), 285-307, arXiv:math.DG/9912081.
  67. Strachan I.A.B., Frobenius manifolds: natural submanifolds and induced bi-Hamiltonian structures, Differential Geom. Appl. 20 (2004), 67-99, arXiv:math.DG/0201039.
  68. Teleman C., The structure of 2D semi-simple field theories, Invent. Math. 188 (2012), 525-588, arXiv:0712.0160.
  69. Tian G., Quantum cohomology and its associativity, in Current Developments in Mathematics, 1995 (Cambridge, MA), Int. Press, Cambridge, MA, 1994, 361-401.
  70. Vafa C., Topological mirrors and quantum rings, in Essays on Mirror Manifolds, Int. Press, Hong Kong, 1992, 96-119.
  71. Vassiliev V.A., Complements of discriminants of smooth maps: topology and applications, Translations of Mathematical Monographs, Vol. 98, Amer. Math. Soc., Providence, RI, 1992.
  72. Voisin C., Symétrie miroir, Panoramas et Synthèses, Vol. 2, Société Mathématique de France, Paris, 1996.
  73. Wasow W., Asymptotic expansions for ordinary differential equations, Pure and Applied Mathematics, Vol. 14, Interscience Publishers John Wiley & Sons, Inc., New York - London - Sydney, 1965.
  74. Watson G.N., A treatise on the theory of Bessel functions, Cambridge University Press, Cambridge, 1944.
  75. Whittaker E.T., Watson G.N., A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996.
  76. Witten E., The Verlinde algebra and the cohomology of the Grassmannian, in Geometry, Topology, & Physics, Int. Press, Cambridge, MA, 1995, 357-422, arXiv:hep-th/9312104.

Previous article  Next article  Contents of Volume 16 (2020)